CURB-65 Score Calculator

Calculate the CURB-65 score for assessing pneumonia severity and guiding decisions about hospitalization. Based on Confusion, Urea, Respiratory rate, Blood pressure, and age 65+. Educational reference only.

🫁 Clinical Reference📐 CURB-65 = Sum of 5 criteria (0-5 points)🏥 Health
Confusion (new onset)
Urea >7 mmol/L (BUN >19 mg/dL)
Respiratory rate ≥30/min
Blood pressure (SBP<90 or DBP≤60)
Age ≥65 years
Please enter valid values.

Formula & Reference

VariableSymbolFormulaUnits
CURB-65 Score Calculator—CURB-65 = Sum of 5 criteria (0-5 points)score 0-5

Step-by-Step Examples

Example 1
Low Risk

No confusion, normal urea, RR<30, normal BP, age<65.

  • Total = 0
  • Low risk category (~0.7% mortality)
  • Outpatient treatment often appropriate with this profile
✓ Score 0 — low risk
Example 2
Moderate Risk

Elevated respiratory rate and age ≥65, other criteria normal.

  • Total = 0+0+1+0+1 = 2
  • Moderate risk category (~9.2% mortality)
  • Often prompts consideration of hospital admission
✓ Score 2 — moderate risk
Example 3
High Risk

Confusion present, elevated urea, low blood pressure, age≥65.

  • Total = 1+1+0+1+1 = 4
  • High risk category (~40% mortality)
  • Strong indication for hospitalization, ICU consideration
✓ Score 4 — high risk

Real-World Applications

Common Mistakes to Avoid

⚠️
Using CURB-65 as the sole determinant of disposition

While useful, clinical judgment must incorporate additional factors (comorbidities, social situation, oxygen saturation, clinical trajectory) beyond the basic score.

⚠️
Confusing CURB-65 with CRB-65

CRB-65 (without urea/blood test) is sometimes used in outpatient settings without lab access — know which version applies to your clinical context.

⚠️
Treating this as providing medical advice for self-assessment

This is an educational reference tool only — pneumonia severity assessment requires evaluation by qualified healthcare providers, not self-diagnosis using this calculator.

Frequently Asked Questions

What does CURB-65 stand for? ▾
Confusion, Urea (elevated), Respiratory rate (≥30/min), Blood pressure (low), and Age (≥65 years) — five clinical criteria scored to assess pneumonia severity.
How is CURB-65 used clinically? ▾
Score guides disposition decisions: low scores (0-1) often support outpatient management, moderate scores (2) prompt hospitalization consideration, higher scores (3-5) typically indicate need for hospitalization, possibly ICU level care.
What is the difference between CURB-65 and CRB-65? ▾
CRB-65 omits the urea/BUN criterion, making it usable without blood tests — useful in primary care or resource-limited settings where lab results may not be immediately available.
Is CURB-65 perfect for predicting outcomes? ▾
No clinical score is perfect — CURB-65 is a validated decision-support tool but should always be combined with overall clinical judgment, considering factors the score doesn't capture.
What are the mortality risk percentages based on? ▾
Derived from research studies correlating CURB-65 scores with actual patient outcomes — these are population-level statistics, not individual patient predictions.

Related Health Calculators